Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 32, NWS Fort Worth, TX

August 31, 2001Denton County, Fannin County, Grayson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 31, 2001, 4:54 AM CDT for Denton County, Fannin County, Grayson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2001, 4:54 AM CDT (09:54 UTC)
Expired
Aug 31, 2001, 9:00 AM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Denton County, TX, Fannin County, TX, Grayson County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 311004
FFWFTW
TXC121-147-181-311400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
454 AM CDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENTON COUNTY IN NORTH CENTRAL TEXAS
  FANNIN COUNTY IN NORTH CENTRAL TEXAS
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 900 AM CDT

* AT 454 AM CDT...DENTON COUNTY SHERIFFS OFFICE REPORTED SEVERAL
  ROADS IN THE COUNTY WERE BEGINNING TO FLOOD AT LOW WATER 
  CROSSINGS. 
  
THUNDERSTORMS...EXTENDING FROM DENTON...TO NEAR SHERMAN...AND
THEN TO NEAR BONHAM...WERE NEARLY STATIONARY...AND WERE PRODUCING
RAINFALL AMOUNTS ESTIMATED BETWEEN ONE AND TWO INCHES PER
HOUR.  

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOTORISTS GOING TO WORK THIS MORNING...AND ALSO BUSES TAKING CHILDREN 
TO SCHOOL...SHOULD NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...
ESPECIALLY IN THE DARK. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
THEIR VEHICLE TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED QUICKLY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3337 9729 3303 9734 3313 9690 3340 9684
          3344 9592 3378 9588 3379 9687 3343 9688

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 4:19 AM CDT, 35 minutes earlier.

Area forecast discussion, Aug 31, 4:19 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
419 AM CDT FRI AUG 31 2001

UPPER LEVEL LOW WEST OF THE CWA WILL REMAIN IN PLACE...AND WITH A
SATURATED AIRMASS OVER THE REGION...WITH PWS AROUND TWO INCHES...AND
AN EAST TO WEST SURFACE BOUNDARY PRODUCING CONVECTION THIS MORNING...
LOOK FOR MORE RAIN THE NEXT COUPLE OF DAYS.

GROUND TRUTH SHOWS RADAR STORM TOTAL ESTIMATES ARE VERY LOW...DESPITE
BEING IN TROPICAL Z/R MODE...SO WE WILL HAVE TO BE VIGILANT IN
WATCHING PRECIP TODAY.  EXPECT ONE TO THREE INCH AMOUNTS COMMON OVER
THE REGION TODAY AND WITH SCATTERED AMOUNTS BETWEEN THREE AND FIVE
INCHES YESTERDAY...FLASH FLOODING WILL BE A PROBLEM. HENCE...HAVE
EXTENDED THE WATCH THROUGH TODAY AND REDEFINED THE AREA TO INCLUDE
ALL BUT THE WESTERN PART OF NORTH TEXAS.

FIRST THOUGHTS...
DFW   80  70  83  70 / 100  50  40  30
ACT   80  70  82  70 / 100  70  50  40

.FWD...FLASH FLOOD WATCH IN EFFECT TODAY EAST OF A BOWIE...MINERAL
       WELLS...GLEN ROSE...LAMPASAS LINE...OR

       FOR ZONES TXZ091>095...TXZ102>107...TXZ117>123...TXZ131>135...
       TXZ143>148...TXZ156>162...TXZ174>175.

42

In the hours before

Local storm report, Aug 30, 11:05 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1105 PM CDT THU AUG 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1243 PM    MORGANS POINT             TX   FLOOD
08/30/01   BELL                           60% OF THE ROADS IN AND
                                          AROUND MORGANS POINT
                                          CLOSED DUE TO HIGH
                                          WATER.

0110 PM    TERRELL                   TX   FLOOD
08/30/01   KAUFMAN                        SEVERAL ROADS CLOSED
                                          DUE TO HIGH WATER IN THE
                                          VICINITY OF THE LIONS
                                          CLUB & SH 80

0545 PM    OENAVILLE                 TX   FLOOD
08/30/01   BELL                           CREEK RD SOUTH OF
                                          OENAVILLE UNDER WATER.
                                          THE LOOP BRIDGE AT
                                          OENAVILLE IS OUT. FM 436
                                          UNDER WATER. NOLAN
                                          CREEK OUT OF BANKS IN
                                          BELTON.

0700 PM    CAMERON                   TX   FLOOD
08/30/01   MILAM                          FM 485 WEST OF SH 77 AT
                                          NORTH ELM CREEK CLOSED.
                                          FM 1915 NEAR YARRELLTON
                                          CLOSED.

1007 PM    CAMERON                   TX   FLOOD
08/30/01   MILAM                          CO RD 240 BETWEEN FM 485
                                          AND CAMERON STILL
                                          CLOSED...UNDER WATER.
                                          FM 1915 NORTH OF SH 36
                                          (NEAR YALLELLTON)
                                          CLOSED. FM 485 WEST OF SH
                                          77 CLOSED...HIGH
                                          WATER.
Special weather statement, Aug 31, 4:30 AM CDT, 24 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311215-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT FRI AUG 31 2001

A FLASH WATCH IS IN EFFECT TODAY EAST OF A BOWIE...TO MINERAL
WELLS...GLEN ROSE...LAMPASAS LINE.  SHOWERS AND THUNDERSTORMS
WILL BECOME NUMEROUS AND WIDESPREAD ACROSS THE WATCH AREA DURING THE
DAY WITH A POTENTIAL FOR AMOUNTS OF ONE TO THREE INCHES.  ISOLATED
TOTALS IN EXCESS OF THREE INCHES ARE POSSIBLE. AREAS OF SPECIAL
CONCERN FOR FLASH FLOODING ARE THE DALLAS FORT WORTH METROPLEX...AND
LOCATIONS SOUTHEAST OF A LAMPASAS TO ATHENS LINE.

FOG AND RAIN MAY REDUCE VISIBILITIES TO ONE MILE OR DURING THE EARLY
MORNING COMMUTE.

NO OTHER HAZARDS ARE EXPECTED ACROSS NORTH TEXAS THIS EVENING OR
TONIGHT.

75
Special weather statement, Aug 31, 4:30 AM CDT, 24 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311215-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT FRI AUG 31 2001

A FLASH WATCH IS IN EFFECT TODAY EAST OF A BOWIE...TO MINERAL
WELLS...GLEN ROSE...LAMPASAS LINE.  SHOWERS AND THUNDERSTORMS WILL
BECOME NUMEROUS AND WIDESPREAD ACROSS THE WATCH AREA DURING THE DAY
WITH A POTENTIAL FOR AMOUNTS OF ONE TO THREE INCHES.  ISOLATED
TOTALS IN EXCESS OF THREE INCHES ARE POSSIBLE. AREAS OF SPECIAL
CONCERN FOR FLASH FLOODING ARE THE DALLAS FORT WORTH METROPLEX...AND
LOCATIONS SOUTHEAST OF A LAMPASAS TO ATHENS LINE.

FOG AND RAIN MAY REDUCE VISIBILITIES TO ONE MILE OR LESS DURING THE
MORNING COMMUTE.

NO OTHER HAZARDS ARE EXPECTED ACROSS NORTH TEXAS THIS EVENING OR
TONIGHT.

75

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:03 AM CDTFlash Flood WarningFWDBell, Falls, Milam4 hr
Aug 31, 1:52 PM CDTFlash Flood WarningFWDTarrant3 hr
Aug 31, 2:33 PM CDTFlash Flood WarningFWDDallas3 hr

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.